Organ support & nutrition

Selective Serotonin Reuptake Inhibitors Increase Gastrointestinal but Not Other Site Bleeding Risk in Left Ventricular Assist Device Patients: A Systematic Review and Meta-Analysis

J Cardiothorac Vasc AnesthPublished Systematic review and meta-analysis of observational studies

Pooled result · GI bleedingResult — go to the resultRelative risk 1.61 95% CI 1.19–2.17

Authors' conclusion

In patients with LVADs, SSRI use is associated with a significantly increased risk of GI bleeding.

Study context

Population
Adults with implanted left ventricular assist devices (LVADs), tertiary care academic hospitals in the US and Europe
Participants
1,108 adults
Comparison
Selective serotonin reuptake inhibitor (SSRI) exposure prior to or during LVAD support vs no SSRI therapy
  • SSRIn = 431
  • Controlsn = 677reference
Outcome
Gastrointestinal (GI) bleeding
Methodological detailsmulticentre
  • Multicentre

Pooled result

As reported in the abstract

Relative risk

1.61

95% CI 1.19–2.17

P = 0.0019

SSRI vs Controls
RR 1.61 (95% CI 1.19–2.17); P = 0.0019

Further pooled results

OutcomeRR (95% CI)P value
Bleeding from any anatomical site1.44 (0.86–2.39)P = 0.16
OutcomeMean difference (95% CI)P value
INR at time of GI bleeding0.22 (−0.71 to 1.16)P = 0.64

Sensitivity analyses and publication bias assessments

Supported the robustness of the findings

Original publication

Selective Serotonin Reuptake Inhibitors Increase Gastrointestinal but Not Other Site Bleeding Risk in Left Ventricular Assist Device Patients: A Systematic Review and Meta-Analysis. J Cardiothorac Vasc Anesth. Published 16 July 2025. doi:10.1053/j.jvca.2025.07.018

Composed by AI from the published abstract and checked against it. How Briefs are made →

Get them every week

New studies on this topic in My Week and in your Monday e-mail.

We e-mail you a sign-in link and a code. No password, no spam.